A 42-year-old transgender man presented with new, daily hot flashes, night sweats and systemic complaints following total abdominal hysterectomy with bilateral salpingo-oophorectomy. He had been on long-standing gender-affirming testosterone therapy and had undergone prior mastectomy. Symptoms began after oophorectomy and included headaches, fatigue, cognitive complaints, myalgias, arthralgias and rapid postoperative weight gain. These changes contrasted with years of stability while on testosterone prior to surgery.
The referring team suspected a hormonally mediated cause. The patient’s background included type 1 diabetes, hypertension and dyslipidemia; medications included insulin, amlodipine, atorvastatin and intramuscular testosterone enanthate. No new medications or infectious triggers were identified.
Investigators measured pituitary and gonadal hormones and completed endocrine and structural assessments. Postoperative follicle-stimulating hormone (FSH) and luteinizing hormone (LH) were elevated, consistent with surgical menopause. Serial serum estradiol and testosterone concentrations were reported in the clinical record; initially estradiol appeared elevated (attributed to peripheral aromatization), then fell into the typical male reference range after testosterone dose adjustments and a switch in formulation.
Thyroid function tests, a dexamethasone suppression test for cortisol, adrenocorticotropic hormone, and pituitary magnetic resonance imaging were unremarkable. The team excluded secondary causes for weight gain and fatigue before attributing the clinical picture to estrogen deficiency after oophorectomy.
The treatment plan prioritized symptom control while attempting to avoid feminizing effects and to limit thrombotic risk. First, clinicians changed testosterone from weekly intramuscular injections to daily transdermal gel to reduce peak-to-trough fluctuations, given concerns that supraphysiologic peaks were contributing to headaches. When headaches and vasomotor symptoms persisted and serum estradiol declined, the team introduced low-dose transdermal estradiol.
Therapy started at 25 μg per 24 hours applied twice weekly and was uptitrated over several weeks to 37.5 μg twice weekly and then to 50 μg twice weekly based on symptom response. The decision to use a transdermal route was informed by observational evidence indicating lower venous thromboembolism risk with transdermal versus oral estrogen formulations.
The patient reported progressive improvement after escalation of transdermal estradiol. After one month of optimized dosing he described near-complete resolution of vasomotor symptoms, improved cognition, reduced muscle and joint pain, greater energy and stabilization of weight. Serial laboratory follow-up showed estradiol values remaining within the male reference range cited in the clinical record while testosterone concentrations were at or near the lower limit of the physiologic male range on gel therapy.
Metabolic measures shifted during follow-up: glycated hemoglobin (HbA1c) improved after estradiol initiation, and weight decreased over months. The record notes that intensified dietary tracking preceded some weight loss and that tirzepatide was started later, after which weight fell further. The authors did not attribute weight loss or HbA1c change solely to estradiol because of these concurrent interventions.
No clinical feminization (mastalgia, gynecomastia) was reported, the patient did not report worsening gender dysphoria, and no thromboembolic events were recorded during the follow-up period described in the case.
Available studies, as summarized by the authors, show that peripheral aromatization of exogenous testosterone does not reliably restore estrogen levels after oophorectomy in all transmasculine patients. One cohort study reported serum estradiol values often remaining within a typical male range despite ongoing testosterone therapy; another found a significant fall in estradiol after oophorectomy. Research from hypogonadal cisgender men links vasomotor symptoms more closely to estradiol deficiency than to androgen deficiency, suggesting estrogen as the proximate mediator of hot flashes in low-estrogen states.
The literature on management strategies after oophorectomy in transgender men is limited to case reports and small observational datasets. The authors identified only one other published case report in which low-dose estradiol resolved severe vasomotor symptoms in a transgender man on stable testosterone.
The team chose transdermal 17β-estradiol to limit thrombotic risk versus oral estrogen, citing observational data and meta-analyses. They monitored symptom evolution, sex steroid concentrations and metabolic indices. The American Urological Association guidance referenced in the report recommends measuring serum estradiol in symptomatic patients but offers no definitive therapeutic target for estradiol in this context. Attention to known risk modifiers — for example, testosterone-induced erythrocytosis and individual thrombotic risk factors — was part of the clinical plan.
This is a single-case observation and cannot establish causality or generalize safety and efficacy. The source did not report randomized or prospective comparative data, nor did it provide long-term outcome data beyond the described follow-up period. Important unanswered questions remain: optimal estradiol targets to protect bone and cardiovascular health in transgender men after oophorectomy; the long-term thrombotic and cardiometabolic safety of combined transdermal estradiol with physiologic testosterone; and whether estrone measurements or other biomarkers would better reflect tissue estrogenicity in this population. Controlled studies and larger observational cohorts are needed to address these gaps and to define monitoring protocols after adjunctive estrogen therapy in transmasculine care.